Alert archive / Washington / Flash Flood Warnings in 2010

Flash Flood Warning 2, NWS Spokane, WA

July 28, 2010Chelan County, Washington

NWS Spokane, WA issued this flash flood warning at Jul 28, 2010, 7:39 PM PDT for Chelan County, Washington. It was in force for 2 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2010, 7:39 PM PDT (02:39 UTC)
Expired
Jul 28, 2010, 9:45 PM PDT
In force
2 hr
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Flood severity
None

County Chelan County, WA

The radar

The Seattle radar (KATX), 160 km from the middle of the area, began a volume at 02:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 9:05 PM PDTHEAVY RAIN 0.935 Se Plain, WADRY CREEK RAWS MEASURED 0.93 INCHES FROM 705 TO 905 PM. 0.69 INCHES FELL FROM 705 TO 805 PM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 2.7 hours before the alert went out and 302 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2010-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2010-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
3029 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

468 
WGUS56 KOTX 290239
FFWOTX
WAC007-290445-
/O.NEW.KOTX.FF.W.0002.100729T0239Z-100729T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
739 PM PDT WED JUL 28 2010

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL CHELAN COUNTY IN NORTH CENTRAL WASHINGTON...

* UNTIL 945 PM PDT

* AT 734 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ARDENVOIR

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

&&

LAT...LON 4786 12059 4785 12020 4769 12021 4768 12061

$$

JW
2 follow-up statements
151 
WGUS76 KOTX 290325
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
825 PM PDT WED JUL 28 2010

WAC007-290445-
/O.CON.KOTX.FF.W.0002.000000T0000Z-100729T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHELAN WA-
825 PM PDT WED JUL 28 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM PDT FOR
CENTRAL CHELAN COUNTY...

AT 819 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE SEVERAL THUNDERSTORMS CAPABLE OF PRODUCING FLASH FLOODING 
OVER THE WARNED AREA.  DOPPLER RADAR INDICATES THAT AS MUCH AS 1.5 
TO 2 INCHES OF RAIN HAS FALLEN SINCE 630 PM IN THE WARNED AREA.  A 
WEATHER STATION AT DRY CREEK MEASURED .69 INCHES OF RAIN BETWEEN 7 
AND 8 PM.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER 
MAINLY RURAL AREAS OF CENTRAL CHELAN COUNTY...INCLUDING ARDENVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE 
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS 
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF 
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPOKANE.

&&

LAT...LON 4786 12059 4785 12020 4769 12021 4768 12061

$$

JW
695 
WGUS76 KOTX 290443
FFSOTX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPOKANE WA
943 PM PDT WED JUL 28 2010

WAC007-290452-
/O.EXP.KOTX.FF.W.0002.000000T0000Z-100729T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CHELAN WA-
943 PM PDT WED JUL 28 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 945 PM PDT FOR CENTRAL
CHELAN COUNTY...

THUNDERSTORMS HAVE WEAKENED OVER CENTRAL CHELAN COUNTY REDUCING
THE THREAT FOR HEAVY RAINFALL AND FLASH FLOODING.

LAT...LON 4786 12059 4785 12020 4769 12021 4768 12061

$$

SGB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 6:46 PM PDT, 53 minutes earlier.

Area forecast discussion, Jul 28, 6:46 PM PDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
646 PM PDT WED JUL 28 2010

.SYNOPSIS...
A SERIES OF WEAK DISTURBANCES WILL MOVE NORTHEAST FROM OREGON INTO
EASTERN WASHINGTON AND NORTH IDAHO THROUGH THE WEEK. THIS WILL RESULT
IN OCCASIONAL CHANCES FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY
IN THE MOUNTAINS.

&&

.DISCUSSION...
THE FORECAST HAS BEEN UPDATED TO INCREASE AREAL COVERAGE OF
SHOWERS AND THUNDERSTORMS IN THE WENATCHEE AREA. INCREASED LIFT
NEAR THE CASCADES ALONG WITH UNCAPPED CAPES OF NEAR 1000 J/KG HAS
LED TO AN EXPANSION OF SHOWERS AND THUNDERSTORMS IN AND AROUND
WENATCHEE. ONE SPOTTER IN WENATCHEE MEASURED .85 INCHES OF RAIN IN
45 MINUTES WHERE A FLOOD ADVISORY IS IN EFFECT. ANOTHER CELL IN SE
LINCOLN COUNTY PROMPTED A FLASH FLOOD WARNING THIS EVENING. WILL
TAKE A CLOSER LOOK AT THE FORECAST FOR THE REMAINDER OF TONIGHT
THIS EVENING. JW

&&

.AVIATION...
CLUSTERS OF THUNDERSTORMS OVER SOUTHEAST WASHINGTON HAVE PRODUCED A
GUST FRONT THAT WILL LIKELY REACH THE SPOKANE/COEUR D'ALENE
TERMINALS SHORTLY AFTER 00Z. LOOK FOR TEMPORARY GUSTY WINDS FROM THE
SOUTH/SOUTHWEST. GUSTS AS HIGH AS 36KTS OCCURRED AT PULLMAN WITH
THIS GUST FRONT. THE GUST FRONT WILL PROBABLY NOT BE AS STRONG IN
THE SPOKANE AREA SINCE IT HAS BECOME SEPARATED FROM THE
THUNDERSTORMS...BUT MAY STILL PRODUCE GUSTS TO 30KTS AND SOME
LOCALIZED BLOWING DUST. SCATTERED SHOWERS AND THUNDERSTORMS WILL
LINGER THROUGH 02Z-04Z...AND COULD CONTINUE A BIT LATER THAN
THAT...BUT STRONG CONVECTION WILL BE LIMITED TO EARLY EVENING. /GKOCH

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        64  92  63  92  61  84 /  40  10  10  10  10  20
COEUR D'ALENE  57  89  56  90  57  85 /  40  10  10  10  10  20
PULLMAN        53  90  52  90  52  83 /  50  20  20  20  20  30
LEWISTON       63  97  65  97  64  91 /  50  20  20  20  20  30
COLVILLE       54  95  53  94  54  88 /  30  20  10  10  10  30
SANDPOINT      54  87  50  88  53  83 /  40  20  10  10  10  30
KELLOGG        57  88  56  88  58  83 /  40  20  20  20  20  30
MOSES LAKE     60  97  59  95  59  90 /  30  10  10   0  10  20
WENATCHEE      66  95  63  94  64  90 /  50  10  10   0  10  20
OMAK           59  96  56  95  59  91 /  20  10  10   0  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
WA...NONE.
&&
Hazardous weather outlook, Jul 28, 6:21 AM PDT, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
621 AM PDT WED JUL 28 2010

WAZ034-035-041>044-291330-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-WENATCHEE AREA-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
621 AM PDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001>004-026-027-WAZ031>033-036>038-291330-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
621 AM PDT WED JUL 28 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...NORTH CENTRAL WASHINGTON...NORTHEAST
WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
LAST WELL INTO THE EVENING HOURS. THUNDERSTORMS WILL LIKELY
CONTAIN BRIEF HEAVY DOWNPOURS WHICH MAY PROMOTE LOCAL FLOODING IN
LOW SPOTS AND URBAN TERRAIN. OVER SOUTHEAST WASHINGTON AND
SHOSHONE COUNTY THUNDERSTORMS COULD APPROACH SEVERE WITH HEAVY
DOWNPOURS...LARGE HAIL AND LOCALLY STRONG DOWNBURST WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 28, 6:47 PM PDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
647 PM PDT WED JUL 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     FLASH FLOOD      8 SE HARRINGTON         47.40N 118.13W
07/28/2010                   LINCOLN            WA   LAW ENFORCEMENT

            LINCLON COUNTY SHERIFF REPORTED ROAD WASHOUTS ALONG
            HIGHWAY 23 BETWEEN HARRINGTON AND SPRAGUE.

0625 PM     HEAVY RAIN       SSW WENATCHEE           47.42N 120.33W
07/28/2010  M0.85 INCH       CHELAN             WA   TRAINED SPOTTER

            FELL IN 45 MINUTES

&&

JFOX
Local storm report, Jul 28, 7:26 PM PDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
726 PM PDT WED JUL 28 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     FLASH FLOOD      1 W WENATCHEE           47.43N 120.35W
07/28/2010                   CHELAN             WA   LAW ENFORCEMENT

            CHELAN COUNTY SHERIFF OFFICE REPORTED ROAD WASHOUTS ALONG
            NUMBER 1 AND NUMBER 2 CANYON ROADS. MANHOLE COVERS WERE
            BLOWN OFF IN DOWNTOWN WENATCHEE WITH STANDING WATER ON
            SOME ROADS.

&&

JFOX

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 5:06 PM PDTAreal Flood AdvisoryOTXLincoln3 hr
Jul 28, 5:25 PM PDTFlash Flood WarningOTXLincoln110 min
Jul 28, 5:55 PM PDTAreal Flood AdvisoryOTXChelan3 hr

Nearby

Flash Flood Warnings in Washington, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.